International Responsa Project
Date: April 2007
Q: There is a patient who is on a ventilator for two weeks.
She is completely sedated and her blood pressure is maintained by an adrenaline infusion pump, to raise the blood pressure. The question asked is if the doctor can stop this adrenaline because the patient is beyond being healed.
In the guidelines by Professor Steinberg it says in 6a, “to gradually lower dopamine dosage.”
From halakhic point of view the following issues have to taken into account:
The patient is terminal, i.e., his life expectancy is less than 12 months; The treatment is intermittant in nature, i.e., there is a need to re-start the dose or the mode of treatment periodically; The amount of suffering.
From the details of the question it seems that the patient is indeed a dying patient with chayye sha’ah only. The dopamine is by nature an intermittant treatment so that when the dose finishes one is permitted not to add another amount of it.
The issue of suffering is a debate between the poskim. According to R. Eliashiv the suffering has to noticeable, i.e., we should see actual signs of suffering in the dying patient. Also according to his opinion the treatment has to be such that causes
suffering otherwise it is not permissible to withhold it. Hence, according to this opinion the dopamine ought to be continued. According to R. Feinstein and R. Auerbach any patient who is dying is by definition suffering even if doctors don't realize it. Also the suffering is regarded by mere contiuous
life of suffering regardless of the mode of treatment. Hence by this opinion one is permited not to resume the next dose of dopamine.